Wyoming, 2021High Wind in Wyoming, December 8, 2021
December 8, 2021 · NWS RIW · 1 event in 1 county or zone
High wind occurred across Natrona County ahead of an advancing Pacific trough. The highest wind gust reported was 84 mph along Wyoming Boulevard on the south side of Casper.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High wind occurred across Natrona County ahead of an advancing Pacific trough. The highest wind gust reported was 84 mph along Wyoming Boulevard on the south side of Casper. Other notable gusts included 68 mph at I-25 and Hat Six Road and 63 mph at the Casper-Natrona County International Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 7, 10:19 PM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Dec 7, 10:19 PM MST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1019 PM MST Tue Dec 7 2021
.SHORT TERM...(This evening through Wednesday night)
Issued at 330 PM MST Tue Dec 7 2021
Currently in northwest flow aloft which will keep mountain snow
shower chances elevated through tonight. Winds have increased
across central areas a bit more than expected and the Wind River
Basin has mixed out, with temperatures peaking above earlier
guidance. Flow turns more westerly tonight as a trough approaches.
Wind will begin to increase Wednesday morning as the surface
pressure gradient tightens. The strongest wind will as usual be
across the Wind Corridor, where gusts to 50 mph look possible.
There could be some stronger gusts but these should be brief as
wind will likely peak by early afternoon. Based on the sub-par
inversion performance today, have warmed Wednesday highs a bit in
some parts of the central basins. A cold front will arrive
Wednesday night, with snow increasing across the west and then
southern areas through Thursday morning.
.LONG TERM...(Thursday through Tuesday)
Issued at 330 PM MST Tue Dec 7 2021
On Thursday, a strengthening jet streak aloft ahead of an
incoming shortwave trough will provide favorable dynamic support
for lift and snow across southern Wyoming. Light accumulating snow
will begin in the morning, and will last through much of the day.
Those along and south of the I-80 corridor will likely see tricky
winter travel, with lowered visibility and patchy blowing snow.
Higher amounts of moisture will remain over Utah, Colorado, and
southeast Wyoming, where Winter Storm Watches have been issued.
Winter weather highlights may be needed for Sweetwater through
Natrona county eventually, especially if the system shifts further
north.
Snow ends for southwest and south central Wyoming during the
overnight hours, but the Casper area could see continued
accumulations through Friday AM, as the low center to the
southeast continues to wrap moisture around the northern side of
the circulation. This combined with the upslope nature of this
wind direction could cause the southeast half of Natrona county to
receive 4 to 6 inches of snow over the 24 hour period from
noon Thursday through noon Friday.
Snow ends for central Wyoming Friday afternoon, and skies will
begin to clear around sunset. Efficient radiational cooling should
allow single digit lows for most locations, making it feel quite
wintry on Saturday morning. Southwest flow Saturday through early
next week causes a warming temperature trend, but the tighter
gradient will mean gusty winds for the wind corridor from
Sweetwater to Natrona county. A large trough could bring
additional winter weather during the middle of next week, but
details are uncertain at this point.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1016 PM MST Tue Dec 7 2021
Most winds have decreased for the evening, with remaining sites
expected to decrease in the next couple hours. Winds ramp up
quickly tomorrow, with KCPR already gusting to 30kts by 15z. Cigs
will remain VFR for most sites, with high cirrus moving in in the
afternoon. KJAC will see lower clouds sooner Wednesday evening,
with some snow developing closer to 06Z.
&&
.FIRE WEATHER...
Issued AT 330 PM MST Tue Dec 7 2021
Northwest flow continues, with light snow showers chances
remaining across the western and northern mountains through
Wednesday. A stronger system will approach the area Wednesday.
Southwest winds will increase along the Wind Corridor ahead of
this with gusts 40 to 50 mph expected. Smoke dispersal will
improve on Wednesday with the stronger winds. Snow will increase
across the west Wednesday night, spreading across south Wyoming
Thursday morning.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Myers
LONG TERM...VandenBoogart
AVIATION...Straub
FIRE WEATHER...Myers
Hazardous weather outlook, Dec 8, 2:53 AM MST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
253 AM MST Wed Dec 8 2021
WYZ001>020-022>030-091200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
253 AM MST Wed Dec 8 2021
...Winter Weather Advisories are in effect from Thursday through
Friday morning for portions of southern and central Wyoming...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Strong winds in the lee of the Absaroka mountains, and from east
of Rock Springs to Jeffrey City to Natrona County.
Snow showers will become more numerous in the west toward sunset
and through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday through Friday morning...Snow likely in the central and
southern Wyoming, with the greatest impacts south of a Rock
Springs to Casper line. Please see Winter Weather Advisories for
details.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Dec 8, 2:37 AM MST, 23 minutes before
Special Weather Statement
National Weather Service Riverton WY
237 AM MST Wed Dec 8 2021
WYZ019-020-090000-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
237 AM MST Wed Dec 8 2021
...Strong Winds today...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Southwest winds 25 to 35 mph with gusts to 50 to 55 mph.
Locally higher gusts are likely in more wind prone areas, such
as along Wyoming Boulevard south of Casper.
* WHERE...Natrona County and the Green and Rattlesnake Range.
* WHEN...Through this afternoon.
* ADDITIONAL DETAILS...Mainly to transportation. Expect control
issues with light and high profile vehicles, including campers
and tractor trailers.
WYZ002-003-090000-
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
237 AM MST Wed Dec 8 2021
...Strong Winds today...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West winds 25 to 35 mph with gusts to around 50 mph.
Locally higher gusts are possible in the vicinity of Clark and
the Absarokas.
* WHERE...Cody Foothills and the Absarokas.
* WHEN...Through this afternoon.
* ADDITIONAL DETAILS...Mainly to transportation. Expect control
issues with light and high profile vehicles, including campers
and tractor trailers.
WYZ001-012-013-023-024-090000-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-Star Valley-Salt River and Wyoming Ranges-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, and Thayne
237 AM MST Wed Dec 8 2021
...Steadier snow returning late this afternoon and tonight...
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...Snow showers. An inch or two possible in the valleys; 3
to 5 inches in the mountains.
* WHERE...Western mountains and valleys.
* WHEN...Late this afternoon through tonight.
* ADDITIONAL DETAILS...Expect the possibility of wintery driving
conditions. Snow and blowing snow may reduce visibility and
create slick roadways.
High Wind, Natrona County Lower Elevations
- When
- December 8, 3:00 AM MST to 8:55 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Wind gusts of 60 to 70 mph were reported at multiple stations around Casper. A peak gust to 84 mph was registered near the intersection of Wyoming Boulevard and McKinley Street.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Florida, December 8, 2021EF1 · 2 events
- Winter Storm and Heavy Snow in Colorado, December 8 to 10, 202116 events
- Winter Storm and Heavy Snow in Wyoming, December 8 to 10, 202115 events
- High Wind in Montana, December 8, 202176 kt wind · 7 events
- Dense Fog in California, December 8, 20216 events
- High Wind in Colorado, December 8, 202178 kt wind · 4 events
- High Wind in New Mexico, December 8 to 9, 202160 kt wind · 4 events
- Winter Weather in Michigan, December 8 to 9, 20212 events
- Heavy Snow in Nevada, December 8 to 9, 20212 events
- Heavy Snow in Colorado, December 8 to 10, 20212 events
- Tornado in Florida, December 8, 2021EF0 · 1 event
- High Wind in Montana, December 8, 202150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995525.